Economics at your fingertips  

A spatial error model with continuous random effects and an application to growth convergence

Márcio Laurini ()

Journal of Geographical Systems, 2017, vol. 19, issue 4, 371-398

Abstract: Abstract We propose a spatial error model with continuous random effects based on Matérn covariance functions and apply this model for the analysis of income convergence processes ( $$\beta $$ β -convergence). The use of a model with continuous random effects permits a clearer visualization and interpretation of the spatial dependency patterns, avoids the problems of defining neighborhoods in spatial econometrics models, and allows projecting the spatial effects for every possible location in the continuous space, circumventing the existing aggregations in discrete lattice representations. We apply this model approach to analyze the economic growth of Brazilian municipalities between 1991 and 2010 using unconditional and conditional formulations and a spatiotemporal model of convergence. The results indicate that the estimated spatial random effects are consistent with the existence of income convergence clubs for Brazilian municipalities in this period.

Keywords: Spatial effects; Matérn covariance; Growth convergence; Spatiotemporal models (search for similar items in EconPapers)
JEL-codes: O47 C21 C23 C11 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www.springer. ... ce/journal/10109/PS2

DOI: 10.1007/s10109-017-0256-z

Access Statistics for this article

Journal of Geographical Systems is currently edited by Manfred M. Fischer and Antonio Páez

More articles in Journal of Geographical Systems from Springer
Bibliographic data for series maintained by Sonal Shukla ().

Page updated 2020-04-28
Handle: RePEc:kap:jgeosy:v:19:y:2017:i:4:d:10.1007_s10109-017-0256-z